U.S. doctors online nowAsk doctors free
A 45-year-old member asked:

Why would someone suddenly start coughing under heavy sedation?

1 doctor answer1 doctor weighed in
Dr. Harold Kim
ENT and Head and Neck Surgery 28 years experience
Aspiration: The stimulation of your upper airways is a very strong stimulant. With sedation, your ability to manage the liquid in your mouth like saliva is compromised and can fall into your trachea. This can provoke a very strong coughing reaction.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

Similar questions

A 32-year-old member asked:

What could cause someone to start coughing under heavy sedation?

1 doctor answer1 doctor weighed in
Dr. Harold Kim
ENT and Head and Neck Surgery 28 years experience
Aspiration: Under heavy sedation, the ability to handle one's saliva is compromised. One of the most powerful reflexes is when a foreign body, such as saliva, enters your airway. This is but one possibility.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Mar 25, 2013

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.